Medindia

X

Syrupy Medicines Increase the Risk of Tooth Decay

by Medindia Content Team on  January 10, 2006 at 8:33 PM Dental News   - G J E 4
Syrupy Medicines Increase the Risk of Tooth Decay
A report published in the January/February issue of General Dentistry, the Academy of General Dentistry's (AGD) clinical, peer-reviewed journal, says that most children's medicines have the potential to cause cavities since they have liberal doses of sugar in them.
Advertisement

For example, antihistamine syrups contain a high level of sugar as well as low pH levels, which mean that they are high in acid content. The combination of the acidic content and sugar leads to the development of cavities. These medicines are usually available as over the counter preparations for allergies and flu or even cough. "It's important to talk with your dentist about any medications that your child is on and see what he or she recommends to combat the problems those medications might cause," said AGD spokesperson Paul Bussman, DMD, FAGD. But the report says that when treated with fluoride preparations the erosion of dental enamel was not so pronounced meaning that it resulted in fewer cavities. "Although some medications are necessary for general health they can be extremely harmful to the teeth if the medicine is given at bedtime or without following proper oral health habits," observed Carolina Covolo da Costa, DDS, MSc, the author of the study.

Advertisement
The report adds that taking the medications at mealtimes minimizes the risk since the medicine is not in contact with the teeth for a long time. For more information, visit http://www.agd.org/media/2005/Dec/cavities.asp
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All